Diagnosing Drug Allergies

If an unusual reaction occurs while a patient is taking medication, diagnosis involves determining if the reaction is an allergic reaction or an adverse reaction. If the patient is taking more than one medication, diagnosis also involves determining which medication is causing the reaction.

To help determine which medication is causing the reaction, the physician evaluates the symptoms, determines which medication was recently introduced, and reviews the tendency of the drug to cause reaction. Most allergic drug reactions occur within 2 weeks of the initial dose. In some cases, drugs that had been well tolerated can cause a reaction.

At this time, limited tests are available to diagnose drug allergy. Skin testing may be performed to detect the presence of immunoglobulin E (IgE) antibody in the case of a suspected allergy to penicillin and a few other medications.

Drug Allergy Treatment

If an allergic drug reaction occurs, the medication should be discontinued and symptoms should be treated. Mild drug reactions may be treated with an oral antihistamine (e.g., Benadryl, Claritin).

Severe allergic drug reactions require immediate medical care. Patients who are taking medication and experience a serious reaction (e.g., difficulty breathing, swelling of the throat) should obtain treatment immediately. Anaphylaxis is a life-threatening emergency that requires immediate epinephrine (adrenaline) injection.

Stevens-Johnson syndrome (i.e., complication that results in the formation of blisters) requires medical treatment in an intensive care unit. Treatment administered is similar to treatment for severe burns (e.g., patient is kept warm and dry, the area is loosely covered to prevent infection, intravenous fluids are administered).

In most cases, patients who experience a drug allergy should be prescribed an alternative medication in the future. In addition to physician records, the patient should also keep a personal record of drug allergies. Medical jewelry (e.g., MedicAlert bracelet) may be worn to alert others (e.g., EMTs, paramedics) to a drug allergy.

Publication Review By: Michael Miller, M.D., F.A.C.P.

Published: 01 Mar 2005

Last Modified: 04 Dec 2014